Hail, Jefferson
- When
- March 1, 5:42 PM CST to 5:43 PM CST
- Where
- Jefferson County, 0.9 mi NW of Mc Calla
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.340, -87.030
A highly amplified upper-level trough approached the central Gulf Coast Region during the afternoon hours. A deepening surface low over the Ohio Valley Region pushed a strong cold southeast towards Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A highly amplified upper-level trough approached the central Gulf Coast Region during the afternoon hours. A deepening surface low over the Ohio Valley Region pushed a strong cold southeast towards Alabama. By the middle of the afternoon, deep layer shear had increased to 60 knots with 0-3 km storm-relative helicity values between 200 and 300 m2/s2. Destabilization and shear profiles favored severe thunderstorms, including tornadoes and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 1, 12:30 PM CST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CST TUE MAR 1 2016 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... AS EXPECTED...THE CURRENT CONVECTIVE LINE OVER NW ALABAMA IS RUNNING OUT OF STEAM PROBABLY FOR TWO REASONS...THE INSTABILITY AHEAD OF IT IS MARGINAL AT BEST AND THE LIFT IS MEAGER AS THE LINE OUTRUNS THE ACTUAL FRONT. HOWEVER...IN THINKING AHEAD FOR LATER THIS AFTERNOON AND EVENING...LAPSE RATES WILL CONTINUE TO STEEPEN AS LOW LEVEL HEATING AND THE HIGHER SUN ANGLE WILL ALLOW FOR SOME MODERATE SURFACE WARMING. WE ARE ALREADY SEEING A LOT OF BREAKS IN THE VISIBLE SATELLITE. MORE IMPORTANTLY THOUGH IS THE COOLING ALOFT. IT IS ALREADY AROUND -16C AT 500MB WHICH IS COLD FOR ALABAMA...AND THERE IS SOME CAA WITH WESTERLY WINDS BLOWING IN AHEAD OF THE CONVERGENCE BANDS. FEELINGS ARE THAT THE MODELS MAY ACTUALLY BE UNDERPERFORMING ON THE INSTABILITY OR POTENTIAL INSTABILITY ACROSS MUCH OF THE I20...SOUTHWARD CORRIDOR. SHEAR AND LIFT CONTINUE TO HAVE SOME QUESTION MARKS. THE DEEP LAYER SHEAR IS MORE THAN SUFFICIENT WITH 0-6KM MAGNITUDES >60KTS...BUT THE LOW LEVEL TURNING LOOKS VEERED AROUND TO THE SOUTHWEST. THE DEEP LAYER DIRECTIONAL COMPONENT LOOKS TO BE VEERED ENOUGH COMPARED TO FRONT TO FORM CELLULAR CONVECTION ONCE THE LIFT AND INSTABILITY BECOME SUFFICIENT. ADDING IT ALL TOGETHER...CELLULAR CONVECTION WILL BE LIKELY IN THE CONFLUENCE BANDS MOVING UP FROM THE SOUTHWEST LATER TODAY. SUPERCELLS WILL ALSO BE IN THE CARDS WITH THE HIGHER 0-6KM SHEAR VECTOR SPEED AND ORIENTATION. HOWEVER...THE LIKELIHOOD OF TORNADO FORMATION SEEMS TO BE TRENDING DOWNWARD OR WEAKER WITH TIME AS THE SURFACE WINDS VEER AND MORE UNIDIRECTIONAL FLOW SETS UP AT LOW LEVELS. WE WILL LEAVE THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO...BUT IT WOULD TAKE AN INORDINATE AMOUNT OF INSTABILITY WITH THE REDUCTION IN LOW LEVEL WIND SHEAR. STRAIGHT-LINE WIND AND ESPECIALLY HAIL THREATS WILL BE ON THE INCREASE AS WE BECOME COOLER ALOFT AND MID LEVEL LAPSE RATES CONTINUE TO STEEPEN AS THE EVENT UNFOLDS. A 21Z SOUNDING IS PLANNED TO CONFIRM OR REJECT THIS ANALYSIS. 17/KLAWS && .AVIATION... 18Z TAF DISCUSSION. SCATTERED TO BROKEN 2000-2500FT DECK CAUSING CIGS TO BOUNCE BETWEEN MVFR AND VFR AT MID DAY. A LINE OF TS WILL MOVE INTO WEST CENTRAL ALABAMA OVER THE NEXT HOUR...GRADUALLY LIFTING NORTHEASTWARD. THE SOUTHERN EXTENT OF THE LINE WILL LIKELY SKIRT TCL AND BHM...AND WITH A LOWER CONFIDENCE...EET...ASN..AND ANB...THROUGH MID AFTERNOON. HAVE INCLUDED SHRA AND VCTS AT NORTHERN TERMINALS TO ACCOUNT FOR THIS. AS THE LINE PASSES...WINDS WILL REMAIN GUSTY AT TIMES FROM THE SOUTHWEST. ADDITIONAL TS DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING ALONG THE LINGERING FRONTAL BOUNDARY...WHICH WILL PUSH ACROSS THE AREA AFFECTING ALL TERMINALS WITH 2-3 HOURS OF TSRA. EXPECT REDUCTIONS IN VIS AND WIND GUSTS WITH ANY TS. WILL INCLUDE GUSTS OF 25KTS...BUT STRONGER STORMS WILL PRODUCE HIGHER GUSTS. BEHIND THE EXITING LINE OF STORMS...WINDS WILL SHIFT TO THE NORTHWEST REMAINING AT 10KTS OVERNIGHT WITH MVFR CIGS. 14 && .FIRE WEATHER... SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS CENTRAL ALABAMA THIS AFTERNOON AND THIS EVENING AHEAD OF A STRONG COLD FRONT. COLDER AND DRIER CONDITIONS WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL BRING RAIN INTO THE AREA ON THURSDAY...WITH ISOLATED THUNDERSTORMS. COLDER CONDITIONS AGAIN ON FRIDAY WITH A WARM-UP HEADING INTO THE WEEKEND. PATCHY FROST POSSIBLE THURSDAY MORNING AND AGAIN SATURDAY MORNING. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1219 PM CST TUE MAR 1 2016 ALZ011>015-017>050-022130- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1219 PM CST TUE MAR 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL ALABAMA FROM THROUGH 11 PM. THE THREAT AREA IS EXPECTED TO BE NORTH OF A LINE FROM TROY TO AUBURN. THE MAIN THREATS WILL BE DAMAGING WINDS UP TO 70 MPH AND HAIL UP TO QUARTER SIZE...BUT A BRIEF TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CST TUE MAR 1 2016
ALZ011-014-012245-
MARION AL-WINSTON AL-
402 PM CST TUE MAR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND NORTHEASTERN MARION
COUNTIES UNTIL 445 PM CST...
AT 402 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAMILTON...MOVING EAST AT 65 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...HALEYVILLE...ARLEY...DOUBLE SPRINGS...ADDISON...SARDIS...
ASHRIDGE...CORINTH REC AREA...HELICON...BRUSHY LAKE...MORELAND...
INMANFIELD...HOUSTON RECREATIONAL AREA...NEEDMORE...BRINN...WINSTON
FREE STATE BARN...NESMITH...LAKE BUTTAHATCHEE...SMITH LAKE AND
HOUSTON.
LAT...LON 3430 8711 3411 8711 3406 8799 3419 8802
3430 8741
TIME...MOT...LOC 2202Z 261DEG 58KT 3413 8794
87/GRANTHAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CST TUE MAR 1 2016
ALZ011>013-012300-
MARION AL-LAMAR AL-FAYETTE AL-
423 PM CST TUE MAR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE...EAST
CENTRAL LAMAR AND SOUTHEASTERN MARION COUNTIES UNTIL 500 PM CST...
AT 423 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SULLIGENT...MOVING EAST AT 65 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...SULLIGENT...GUIN...BRILLIANT...GLEN ALLEN...BEAVERTON...
GU-WIN...LAMAR COUNTY AIRPORT...CREWS...TEXAS...TUCKER...WAYSIDE AND
BAZEMORE.
LAT...LON 3389 8817 3405 8764 3387 8764 3386 8753
3383 8815
TIME...MOT...LOC 2223Z 261DEG 56KT 3388 8810
87/GRANTHAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CST TUE MAR 1 2016
ALZ013-022-023-012315-
PICKENS AL-TUSCALOOSA AL-FAYETTE AL-
434 PM CST TUE MAR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS...SOUTHERN
FAYETTE AND NORTHWESTERN TUSCALOOSA COUNTIES UNTIL 515 PM CST...
AT 434 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BELK TO 6 MILES NORTH
OF GORDO TO NEAR PICKENSVILLE...AND MOVING EAST AT 50 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHERN TUSCALOOSA...NORTHPORT...GORDO...REFORM...CARROLLTON...
HOLT...BERRY...COKER...BULL CITY...BOLEY SPRINGS...BANKHEAD LOCK AND
DAM...TUSCALOOSA REGIONAL AIRPORT...BINION CREEK LANDING...
SAMANTHA...ASHCRAFT CORNER...LAKE LURLEEN STATE PARK...TIERCE PATTTON
BRIDGE...FAYETTE COUNTY PUBLIC LAKE...WINDHAM SPRINGS AND FLATWOODS.
LAT...LON 3343 8799 3353 8796 3353 8795 3365 8792
3367 8742 3360 8742 3359 8732 3352 8732
3351 8726 3350 8729 3348 8729 3349 8733
3347 8734 3344 8731 3344 8729 3342 8725
3337 8726 3321 8752 3329 8830 3330 8830
TIME...MOT...LOC 2234Z 273DEG 45KT 3361 8786 3341 8789 3327 8820
87/GRANTHAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CST TUE MAR 1 2016
ALZ024-012345-
JEFFERSON AL-
455 PM CST TUE MAR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 545 PM
CST...
AT 455 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BURNWELL TO NEAR WEST
JEFFERSON TO 8 MILES SOUTH OF GORGAS STEAM PLANT...AND MOVING EAST AT
45 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...VESTAVIA HILLS...HOMEWOOD...MOUNTAIN BROOK...
TRUSSVILLE...GARDENDALE...IRONDALE...LEEDS...MOODY...FAIRFIELD...
FULTONDALE...CENTER POINT...PLEASANT GROVE...CLAY...PINSON...
TARRANT...MIDFIELD...ADAMSVILLE...WARRIOR AND KIMBERLY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 BETWEEN MILE MARKERS 256 AND 281.
INTERSTATE 459 BETWEEN MILE MARKERS 23 AND 33.
INTERSTATE 59 BETWEEN MILE MARKERS 130 AND 143.
INTERSTATE 20 BETWEEN MILE MARKERS 118 AND 140.
LAT...LON 3377 8665 3376 8654 3366 8653 3362 8655
3356 8655 3355 8652 3353 8652 3351 8657
3347 8661 3347 8667 3344 8670 3352 8726
3355 8719 3358 8720 3361 8718 3363 8710
3366 8709 3366 8706 3379 8700 3382 8672
TIME...MOT...LOC 2255Z 270DEG 40KT 3371 8710 3363 8711 3354 8725
87/GRANTHAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CST TUE MAR 1 2016
ALZ023-024-020000-
TUSCALOOSA AL-JEFFERSON AL-
517 PM CST TUE MAR 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TUSCALOOSA AND
SOUTHERN JEFFERSON COUNTIES UNTIL 600 PM CST...
AT 517 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAK GROVE TO DEERLICK
CREEK CAMPGROUNDS...AND MOVING EAST AT 55 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN BIRMINGHAM...NORTHERN TUSCALOOSA...HOOVER...VESTAVIA
HILLS...BESSEMER...HOMEWOOD...NORTHPORT...MOUNTAIN BROOK...
HUEYTOWN...FAIRFIELD...HOLT...PLEASANT GROVE...MIDFIELD...BRIGHTON...
LIPSCOMB...LAKE VIEW...BROOKWOOD...SYLVAN SPRINGS...VANCE AND NORTH
JOHNS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 BETWEEN MILE MARKERS 250 AND 258.
INTERSTATE 459 BETWEEN MILE MARKERS 6 AND 19.
INTERSTATE 20 BETWEEN MILE MARKERS 97 AND 118.
LAT...LON 3325 8757 3352 8730 3347 8660 3347 8667
3342 8672 3342 8675 3337 8678 3336 8683
3333 8683 3333 8689 3330 8693 3328 8693
3327 8697 3325 8698 3325 8708 3322 8710
3324 8714 3319 8720
TIME...MOT...LOC 2317Z 275DEG 47KT 3351 8720 3327 8744
87/GRANTHAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CST TUE MAR 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 4 NW FAIRFIELD 33.52N 86.96W
03/01/2016 JEFFERSON AL PUBLIC
TREE REPORTED DOWN. TIME ESTIMATED BY RADAR.
&&
JHThe Birmingham radar (KBMX), 31 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
3 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
National Weather Service meteorologists surveyed damage in Western Jefferson County just east of McCalla and south of Bessemer and determined that the damage was consistent with an EF-2 tornado. Maximum winds were estimated to be around 120-125 mph. The tornado touched down just east of McAdory High School on the west side of Overlook Circle with some damage to a roof. There were 12 homes and 1 church that suffered minor damage up to this point as the tornado proceeded east crossing Harper's Dairy Loop. From here it strengthened to an EF-2 as it crossed the Bent Brook neighborhood where it destroyed 6 homes and caused significant damage to 6 other homes. The pro shop at Bent Brook Golf Course also sustained minor damage along with a vehicle overturned. The tornado weakened to an EF-1 as it moved east of the golf course and caused minor damage to 2 more homes and destroyed a free standing garage. The tornado finally lifted just east of Morgan Road on Rice Circle. In total, 14 homes sustained minor damage, 6 sustained substantial damage, and 6 homes were destroyed. An additional 3 buildings sustained damage, along with several hundred trees snapped or uprooted along the path.
Several trees uprooted near Helena City Hall.
National Weather Service meteorologists surveyed damage in extreme southeastern Talladega County just southeast of Sylacauga and determined that the damage was consistent with an EF-0 tornado. Maximum winds were estimated to be around 80 mph.
The tornado touched down along Settlement Road just west of Old Rockhouse Road. A few homes sustained shingle damage, and one outbuilding was destroyed, along with several uprooted trees at this location. The tornado continued northeast and knocked down trees and damaged several additional homes near Cherry and Heflin Lanes. The tornado turned to the east and tracked parallel to County Road 511. The most concentrated damaged occurred in the valley just west of the community of Overbrook, where numerous trees were snapped or uprooted. The tornado continued eastward and produced minor tree damage and lifted along County Road 511, just before the Clay County line. Six homes suffered damage and four outbuildings were damaged or destroyed.
National Weather Service meteorologists surveyed damage in north central Lee County just north of the city of Opelika and determined that the damage was consistent with an EF-0 tornado. Maximum winds were estimated to be around 70-75 mph.
The tornado touched down just north of downtown Opelika, west of Oak Bowery Road where numerous trees were uprooted. The tornado traveled east-southeast crossing Morris Avenue where additional small pine trees were uprooted. Farther to the east, the tornado crossed U.S. 431 and Industrial Blvd. where minimal damage was observed. The tornado lifted near the Opelika Sports Complex on Andrews Road where several more soft and hardwood trees were snapped and uprooted. Along the path, 20 to 30 trees sustained damage. However, little to no structure damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623742, 623741, 623743, 623765, 623767.